Alert archive / Louisiana / Flash Flood Warnings in 2010

Flash Flood Warning 12, NWS Lake Charles, LA

August 18, 2010Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Aug 18, 2010, 3:23 AM CDT for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2010, 3:23 AM CDT (08:23 UTC)
Expired
Aug 18, 2010, 6:15 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:46 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 11:46 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 PM CDT TUE AUG 17 2010

.DISCUSSION...
CONCERNING THE 18/06Z TAF ISSUANCE.

&&

.AVIATION...
AS OF 18/0430Z...RADAR SHOWS MID LEVEL CIRCULATION/LOW EAST OF KAEX
OVER AVOYELLES PARISH. A VERY MOIST/TROPICAL AIR MASS IS IN
PLACE...AND IS COMMON WITH THESE LOWS IN A TROPICAL AIR
MASS...EXPECTED CONVECTION TO BEGIN TO DEVELOP AGAIN OVERNIGHT AND
BEFORE MORNING NEAR THE LOW CENTER. THEREFORE...EXPECT SOME
SHOWERS AND POSSIBLY STORMS AROUND KAEX BEFORE 18/12Z. ALSO...MSAS
ANALYSIS SHOWS DECENT MOISTURE CONVERGENCE RUNNING FROM THE
NORTHERN GULF INTO SOUTH CENTRAL LOUISIANA. EXPECT INFLOW AROUND
THE LOW TO HELP DEVELOP SHOWERS AND THUNDERSTORMS BEFORE DAYBREAK
OVER THAT AREA...AND THUS AROUND THE KLFT/KARA TAF SITES. EXPECT
SHOWERS AND THUNDERSTORMS TO BASICALLY HOLD OFF NOW FOR THE NIGHT
AT KBPT/KLCH...WITH BEST CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
MID-MORNING INTO THE AFTERNOON ON WEDNESDAY.

EXPECT MVFR/IFR VISIBILITIES AND CEILINGS WITH STRONGER SHOWERS
AND STORMS...ALONG WITH SOME WIND GUSTS TO AROUND 25 KNOTS.

RUA

&&

.PREV DISCUSSION... /ISSUED 839 PM CDT TUE AUG 17 2010/

UPDATE...THE REMNANT LOW OF WHAT WAS ONCE TD #5 WAS JUST
NORTHWEST OF LAFAYETTE LATE THIS AFTERNOON AND IS CURRENTLY SOUTH
OF ALEXANDRIA. SOME STORMS HAVE BEEN FIRING UP WITH EXCESSIVE
LIGHTNING IN CENTRAL LOUISIANA AND EARLIER WE SAW SOME STREET
FLOODING AROUND BEAUMONT AND STRONG WINDS WITH A TSTM OUT OVER
SABINE LAKE. THREE HOUR RAINFALL HAS BEEN GENEROUS OVER THE WATCH
AREA WITH AMOUNTS OF 1 TO 2 INCHES COMMON.

HPC IS IN AGREEMENT WITH THE NEED FOR CONTINUIATION OF OUR FLOOD
WATCH DESPITE THE OVERALL LACK OF RAIN LEADING UP TO THIS EVENT.
PRECIP WATER VALUES REMAIN VERY HIGH AT 2.6 INCHES ON THE EVENING
SOUNDING HERE AT LAKE CHARLES. TWO TO THREE INCHES OF ADDITIONAL
RAIN ARE POSSIBLE WITH ISOLATED AMOUNTS HIGHER ON SEVERAL OF THE
AVAILABLE MODELS.

ONLY A MINOR TWEAK LOWER ON POPS FOR CEN LA AS THE TRAILING EDGE
OF THE RAIN SHIELD IS MOVING SOUTH THERE BUT WITH MORE SCATTERED
ACTIVITY NOTED UPSTREAM SO STILL A 50 PERCENT POP. LIKELY POPS
LOOK GOOD FOR MOST AREAS AGAIN ON WEDNESDAY EAST OF THE SABINE.
NOT MANY CHANGES NEEDED ON THE PREVIOUS FCST.

SWEENEY

PREV DISCUSSION... /ISSUED 341 PM CDT TUE AUG 17 2010/

DISCUSSION...
REGIONAL 88DS SHOW A MASS OF RAIN WITH A FEW EMBEDDED
THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF TD5 CROSSING
SERN LA MOVING ACROSS THE ATCHAFALAYA BASIN INTO THE ERN ZONES.
OVER THE REMAINDER OF THE AREA...A FEW DIURNALLY-DRIVEN STORMS
HAVE SPAWNED NUMEROUS OUTFLOWS WHICH CONTINUE TO DEVELOP
ADDITIONAL CONVECTION. SFC ANALYSIS SHOWS THE SFC REFLECTION OF
THE TROPICAL LOW IS SPINNING WWD ALONG THE SERN LA/SWRN MS BORDER
WITH LOTS OF SHOWERS/STORMS ON RADAR OVER THE FLORIDA PARISHES.
SFC OBS SHOW HEAT INDICES CREEPING ABOVE 105 DEGREES WITH
KBPT/KAEX NOW CROSSING THE 108F ADVISORY CRITERIA MARK. BUT DUE TO
THE TIME TO DAY WILL NOT ISSUE AN ADVISORY FOR TODAY AS TEMPS/HEAT
INDICES SHOULD START DECREASING IN AN HOUR OR SO.

MAIN STORY WITH THIS FORECAST REMAINS THE HEAVY RAIN THREAT/HIGH
POPS. MODELS IN FAIR AGREEMENT PUSHING THE MID/UPPER-LEVEL LOW WWD
ACROSS SRN/CNTL LA WHILE SFC REFLECTION EVENTUALLY TURNS MORE
NWD/NEWD. SLOW MOVEMENT OF THESE FEATURES SHOULD LEAD TO SCATTERED/
NUMEROUS SHOWERS/STORMS THROUGH WEDNESDAY...ESPECIALLY ACROSS THE
ERN 1/2 OF THE AREA. SLIGHTLY LOWER BUT STILL ABOVE NORMAL POPS
REMAIN IN THE FORECAST WEDNESDAY NIGHT/THURSDAY AS MID/UPPER-LEVEL
FEATURE LINGERS OVER THE FORECAST AREA. UPDATED QPF TOTALS SHOW A
4-5 INCH BULLSEYE OVER THE NERN ZONES...WITH 3-4 INCH TOTALS OVER
S-CNTL LA. WITH POCKETS OF HEAVY RAIN ABOUT TO ENTER THE SERN
ZONES AND THE COMING HIGH TOTALS FOR THE NERN ZONES...WILL NOT BE
ADJUSTING THE FLASH FLOOD WATCH AREA ATTM. DUE TO THE HIGH POPS
LINGERING INTO DAY 2 COULD EXTEND THE WATCH INTO THURSDAY BUT WILL
DEFER TO LATER SHIFTS FOR THIS. AS FAR AS TEMPS TOMORROW...
INCREASED CLOUD COVER AND PRECIPITATION SHOULD KEEP TEMPS DOWN A
CAT OR TWO TOMORROW AND FORECAST HEAT INDICES TOP OUT AT AROUND
105F...THEREFORE NO ADVISORY PLANNED FOR TOMORROW.

BEYOND THURSDAY...THE REMNANT SYSTEM FINALLY WEAKENS AND PULLS
AWAY FROM THE AREA ALLOWING RIDGING ALOFT TO RE-ESTABLISH ITSELF.
ENOUGH LOW-LEVEL MOISTURE WILL LINGER TO PRODUCE WIDELY SCATTERED
DIURNAL CONVECTION EACH DAY...WITH THE BEST CHANCE COMING FRIDAY.
THE WEEKEND LOOKS MAINLY DRY AND HOT ONCE AGAIN WITH HIGH TEMPS
FORECAST TO CREEP BACK INTO THE UPPER 90S NORTH OF I-10. HEAT
INDICES WILL AGAIN PUSH 110F SO HEAT ADVISORIES ARE QUITE POSSIBLE
AS GET CLOSER TO THE SATURDAY/SUNDAY TIME FRAME. NEXT WAVE OVER THE
GULF PROGGED TO APPROACH ON MONDAY WITH A SURGE OF MOISTURE
ACCOMPANYING IT...THUS POPS HAVE BEEN BUMPED UP A BIT FOR EARLY
NEXT WEEK.

MARINE...AFTER AN INITIAL BURST OF MODERATE WINDS ASSOCIATED WITH
THE SFC LOW THROUGH TONIGHT...MAIN SOURCE OF HIGHER WINDS THROUGH
THIS PERIOD APPEARS TO BE THE TYPICAL SUMMERTIME NOCTURNAL JETTING
WITH WINDS PEAKING MOST NIGHTS AROUND MIDNIGHT. OTHERWISE LIGHT
WINDS/SLIGHT SEAS EXPECTED THROUGH THE PERIOD.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  91  77  92  78 /  50  60  40  50  20
KBPT  78  92  78  92  78 /  40  50  40  50  20
KAEX  77  92  75  93  76 /  50  60  50  50  20
KLFT  78  90  77  92  77 /  60  60  40  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
     LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...ST. MARY...
     UPPER ST. MARTIN...VERMILION.

TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 5:47 AM CDT, 21 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CDT TUE AUG 17 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
547 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE ASSOCIATED WITH FORMER TROPICAL
DEPRESSION 5 WILL MOVE NORTHWESTWARD ACROSS SOUTHEAST LOUISIANA
TODAY AND INTO CENTRAL LOUISIANA TONIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE FLOODING...ESPECIALLY
TO AREAS EAST OF THE I-49 CORRIDOR. AREAL RAINFALL TOTALS OF 2 TO
5 INCHES ARE POSSIBLE ACROSS ACADIANA...WITH LOCALLY HIGHER
AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA THROUGH WEDNESDAY EVENING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA AGAIN ON WEDNESDAY AS AN AREA OF LOW PRESSURE SHIFTS SLOWLY
NORTHEASTWARD INTO MISSISSIPPI. THE THREAT FOR HEAVY RAINFALL AND
POSSIBLE FLOODING WILL END BY WEDNESDAY EVENING AS THE SYSTEM
MOVES FURTHER AWAY FROM THE AREA AND WEAKENS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY DUE TO
POTENTIAL FLOODING.

SHAMBURGER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:20 PM CDTSpecial Weather StatementLCHRapides55 min
Aug 18, 4:15 AM CDTAreal Flood AdvisoryLCHAllen, Evangeline, Saint Landry2 hr
Aug 18, 6:17 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry4 hr
Aug 18, 10:16 AM CDTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Saint Landry6 hr
Aug 18, 11:06 AM CDTAreal Flood AdvisoryLCHAcadia, Evangeline, Saint Landry114 min
Aug 18, 12:00 PM CDTSpecial Weather StatementLCHAvoyelles60 min
Aug 18, 3:49 PM CDTSpecial Weather StatementLCHVernon41 min
Aug 18, 3:57 PM CDTAreal Flood WarningLCHAcadia, Avoyelles, Evangeline, Rapides, Saint Landry12 hr
Aug 18, 2:14 PM CDTSpecial Weather StatementLCHJasper46 min
Aug 18, 2:49 PM CDTSpecial Weather StatementLCHHardin41 min
Aug 18, 3:08 PM CDTSpecial Weather StatementLCHNewton52 min

Nearby

Flash Flood Warnings in Louisiana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.